Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

September 18, 2018Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2018, 12:32 PM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Mercer County, Warren County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2018, 12:32 PM CDT (17:32 UTC)
Expired
Sep 18, 2018, 1:30 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL, Mercer County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 8:39 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 8:39 AM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
839 AM CDT Tue Sep 18 2018

.UPDATE...
Issued at 831 AM CDT Tue Sep 18 2018

Updating forecast to boost PoPs mainly n/nw next several hours
through early PM north of well defined outflow from CID to MLI,
with greatest coverage expected across our western counties with
convective line diving southward on edge of MLCAPE gradient. A few
stronger storms with gusty winds and small hail possible, but
will have to watch for further strengthening with stronger solar
insolation building destabilization downstream of activity. Have
also lowered highs mainly along/n of Cedar Rapids to Freeport
line, and may need further adjusting downward especially along
the I-80 corridor but will wait and continued to monitor
convective trends before making any further adjustments to highs.

&&

.SYNOPSIS...
Issued at 329 AM CDT Tue Sep 18 2018

06Z surface data has a frontal boundary running the southern lower
Michigan west across northern Iowa and into Nebraska. Dew points
were in the 60s and 70s along and south of the front with 40s and
50s north of the front.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Continued very warm and humid again today with near record highs
possible for parts of the area. Refer to the climate section for
specific numbers. Rain chances will also be slowly on the increase.

Through sunrise, quiet and humid conditions will continue across the
area.

The question for Tuesday is when will the rain chances occur. Given
current radar and satellite trends, the first half of the morning
has a high probability of remaining dry.

Late this morning and during the afternoon is a bit more
questionable. The remnants of the decaying thunderstorm complex
across South Dakota would be approaching the area. Differential
heating and forcing supplied by a boundary from said complex may be
enough to initiate convection once convective temperatures are
reached. Areas along/north of I-80 have a slightly better chance of
seeing isolated to scattered storms especially this afternoon.

Tonight, diurnal convection will decrease in areal coverage during
the evening. Thus the potential is there for some of the area to be
dry but continued humid after sunset.

Internally the models are signaling another organized thunderstorm
complex developing across the Midwest late tonight. Where said
complex initially develops and eventually tracks will be the key to
rain chances late tonight.

Here the models differ on the initiation point. However, there is a
very loose agreement that initiation should be within a 100 mile
radius of KFSD. Once the complex develops, it should track generally
east or slightly south of east. If the complex develops in northwest
Iowa, it would begin rolling into eastern iowa shortly after 4 AM.
If the complex develops in southwest Minnesota, the potential is
there that said complex could pass north of the area.

Regardless of what occurs, the northern half of the area would have
the better rain chances.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Pattern for the first portion of this forecast period deals with
several low amplitude shortwave troughs moving over the ridge axis
to bring precipitation chances to the area. The forecast challenge
is what latitude they pass, timing, so then how much of the CWA gets
precipitation and how much.

The upper level ridge is centered over the southern plains and lower
Mississippi River valley at the beginning of this period, with the
storm track sitting from central Minnesota into northern Iowa. The
warm front is expected to be near, yet just north of the forecast
area on Wednesday and Thursday which will be a focus for convection
as well as keeping temperatures well above normal. There remains
some uncertainty for rain chances as there are some indications that
the showers and storms could stay just north of the local forecast
area. That being said, Wednesday looks to have a decent shot in the
morning as a shortwave trough moves across northern Iowa late
Tuesday night into Wednesday morning. The low level jet does have a
focus into northern Iowa which helps with confidence of the
development. But, the question is how far south does this convection
make it. The trend in the models is for a further north track as the
ridge holds strong keeping the upper level flow almost due east and
with a cap in place, the activity may stay north of Highway 30. And
even if it does dive southeast, it may be diminishing into the
morning as the low level jet veers. While location is still in
question, there is good confidence that this activity will have
potential for heavy rainfall as precipitable water will be above
1.75 inches and with deep layer shear greater than 30kts, can't
discount severe potential, while winds would currently look like the
highest threat.

The ridge begins shifting east on Wednesday as a trough moves onto
the western conus. This system can be seen offshore in the current
water vapor imagery this morning. The trough loses amplitude as it
crosses the mountains, then moves across the plains on Thursday and
into the upper midwest into Friday. The associated cold front will
pass through Thursday night/Friday morning, providing much cooler
and drier air for the weekend, which will be closer to normal for
this time of year. Precipitation chances have been lowered a bit
with the passing front, especially on Friday morning. Looking for
the front to convect west of the area Thursday afternoon, then
progress east, however models are deteriorating the convergence
along the front and the moisture feed veers away overnight as the
front moves into eastern Iowa. Actually, many models almost have
completely dried out after 06Z Friday. Haven't gone that far with
the forecast yet, but this heeds watching in the next couple of days.

Did increase temperatures a degree or two, mainly in the southern
part of the forecast area where clouds should be less in coverage
and the anomalous warm air will be well in place. This will push
heat indices in the upper 90s for both Wednesday and Thursday. Also
increased winds on Thursday ahead of the cold front. The pressure
gradient would suggest winds in the order of 15 to 25kts sustained
and mixing to 850 mb would bring down winds around 35kts. So,
wouldn't be surprised to see a few 40mph gusts on Thursday afternoon.

As mentioned earlier, the weekend is looking dry with temperatures
near normal. A surface high will be in place over the area, however,
there is a few indications that some precipitation could push north
into the southern couple tiers of counties in the forecast area. Not
going to buy that for now and keeping the forecast dry.

Then looking to the first part of the next work week, there is good
agreement from the long-range models of ridging building in over the
Mississippi valley as another trough moves onto the west coast.
However, lots of uncertainty on the strength of the upper ridge
centered over the southeastern CONUS, impacting the evolution and
eastward progression of the trough into the plains and midwest.

Just to touch on the heavy rain and/or flash flooding threat. While
any rain that comes through this weekend will have potential to be
heavy with 1+ inches per hour likely, the area has been dry with
warm temperatures for over a week allowing soils to have dried out.
Knowing this, and that the trend seems to keep much of the
precipitation north of the area, am not too worried about the flash
flood threat at this time. While some localized areas could get some
impressive rains and cause localized flash flooding, without having
several rounds of heavy rains, widespread flooding is not
anticipated.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 620 AM CDT Tue Sep 18 2018

Primarily VFR conditions are expected through late morning. By early
afternoon, a complex of showers & storms will move across eastern
IA/northwest IL, bringing a period of MVFR conditions to
KDBQ/KCID/KMLI. There is low confidence that this complex will
make it to KBRL as it weakens, so have addressed this with a
PROB30 at this time. Additional showers & storms will be possible
once again this evening through early tonight at KCID/KDBQ/KMLI,
but has only been addressed with a PROB30 group at this time due
to low confidence.

&&

.CLIMATE...
ISSUED AT 329 AM CDT Tue Sep 18 2018

Record Highs for September 18...

Moline.........92 in 2007
Cedar Rapids...94 in 1972
Dubuque........90 in 1955
Burlington.....94 in 1910

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...McClure
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Brooks
AVIATION...Speck
CLIMATE...08
Hazardous weather outlook, Sep 18, 12:27 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1227 PM CDT Tue Sep 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1227 PM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely this afternoon over portions of southeast
Iowa, northeast Missouri and west central Illinois. An isolated
severe storm with damaging winds is the primary threat.

There is a chance of thunderstorms across the Outlook area tonight.
The threat for severe weather is low.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There are chances for thunderstorms Wednesday and then again
Thursday afternoon into Friday morning. Any thunderstorms will
have the potential to produce heavy rainfall.

The Storm Prediction Center has a slight risk of severe storms on
Thursday. Damaging winds and large hail are the primary threats.

High heat indices are expected for Wednesday and Thursday. On
Wednesday, readings in the mid to upper 90s are likely south of a
line from Sigourney, IA to Aledo, IL. On Thursday, heat indices
are expected to rise into the 90s area-wide, with some areas into
the upper 90s.

Thursday will be windy with southerly wind gusts up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over portions of
southeast Iowa, northeast Missouri and west central Illinois.

In the hours before

Special weather statement, Sep 18, 8:55 AM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
855 AM CDT TUE SEP 18 2018

IAC011-019-055-113-181500-
Buchanan-Benton-Delaware-Linn-
855 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...WESTERN DELAWARE AND NORTHERN LINN COUNTIES UNTIL 1000 AM
CDT...

At 855 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lamont to near Shell Rock. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Independence, Manchester, Jesup, Center Point, Urbana, Central City,
Fairbank, Winthrop, Hazleton, Walker, Coggon, Quasqueton, Lamont,
Ryan, Brandon, Rowley, Aurora, Dundee, Mount Auburn and Masonville.

This includes Interstate 380 between mile markers 38 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9149 4219 9143 4218 9230 4230 9230
      4230 9206 4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1355Z 326DEG 33KT 4266 9163 4264 9256

McClure
Special weather statement, Sep 18, 9:47 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
947 AM CDT TUE SEP 18 2018

IAC011-095-103-113-181545-
Johnson-Benton-Linn-Iowa-
947 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON...
BENTON...WESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL 1045 AM CDT...

At 946 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Center Point to near Dysart. Movement was
south at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Vinton, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Robins, Belle Plaine, Center Point, Fairfax, Tiffin, Ely,
Atkins, Walford, Urbana, Dysart, Palo, Shellsburg and Victor.

This includes Interstate 380 between mile markers 2 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4230 9230 4230 9172 4172 9150 4170 9230
TIME...MOT...LOC 1446Z 348DEG 27KT 4221 9176 4219 9238

McClure
Special weather statement, Sep 18, 10:41 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1041 AM CDT TUE SEP 18 2018

IAC031-095-103-107-115-139-183-181645-
Louisa-Cedar-Keokuk-Johnson-Washington-Muscatine-Iowa-
1041 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...SOUTHWESTERN
CEDAR...KEOKUK...JOHNSON...WASHINGTON...WESTERN MUSCATINE AND IOWA
COUNTIES UNTIL 1145 AM CDT...

At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rochester to near Ladora. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Iowa City, Washington, Marengo, West Branch, Wapello, Sigourney,
Columbus Junction, Coralville, North Liberty, West Liberty,
Williamsburg, Kalona, Solon, Tiffin, Wellman, Lone Tree, University
Heights, North English, Riverside and Victor.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 259.
 Interstate 380 between mile markers 1 and 10.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9241 4151 9230 4184 9230 4184 9131
      4117 9110 4116 9241
TIME...MOT...LOC 1541Z 335DEG 34KT 4170 9113 4169 9218

McClure
Local storm report, Sep 18, 10:46 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       2 NNE CEDAR RAPIDS      42.01N 91.65W
09/18/2018  M1.04 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE 930 AM

&&

PETERS
Local storm report, Sep 18, 11:31 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       CEDAR RAPIDS            41.96N 91.67W
09/18/2018  M1.22 INCH       LINN               IA   BROADCAST MEDIA

            RAINFALL REPORT RELAYED BY KCRG.

&&

PS
Local storm report, Sep 18, 12:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     TSTM WND GST     IOWA CITY MUNICIPALITY  41.64N 91.55W
09/18/2018  M52 MPH          JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:55 AM CDTSpecial Weather StatementDVNBuchanan65 min
Sep 18, 9:47 AM CDTSpecial Weather StatementDVNBenton58 min
Sep 18, 10:41 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk, Louisa, Washington64 min
Sep 18, 11:47 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Scott, Washington58 min
Sep 18, 1:20 PM CDTSpecial Weather StatementDVNDes Moines55 min
Sep 18, 1:23 PM CDTSevere Thunderstorm WarningDVNDes Moines39 min
Sep 18, 3:07 PM CDTSpecial Weather StatementDVNLee53 min
Sep 18, 5:12 AM CDTSpecial Weather StatementDVNJo Daviess48 min
Sep 18, 2:04 PM CDTSpecial Weather StatementDVNHancock, McDonough56 min
Sep 18, 3:49 PM CDTSpecial Weather StatementDVNHancock, McDonough56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.